Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 27, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 17, 2000, 5:15 PM EDT for Hertford County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 17, 2000, 5:15 PM EDT (21:15 UTC)
- Expired
- Apr 17, 2000, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hertford County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 5:24 PM EDT | Hail 0.75 | Ahoskie, NC | 0.75 inch diameter hail reported by two severe weather spotters; one 3 miles west of Ahoskie, and one in Ahoskie. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
253 WUUS51 KAKQ 172115 SVRAKQ NCC091-172145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 515 PM EDT MON APR 17 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 545 PM EDT * AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF UNION...OR ABOUT 4 MILES WEST OF AHOSKIE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR AHOSKIE AND UNION AT 520 PM EDT COFIELD AND WINTON AT 535 PM EDT TUNIS AT 540 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3630 7720 3617 7705 3635 7677 3653 7695 $$ SIEBERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:15 PM EDT, 1 hour earlier.
Area forecast discussion, Apr 17, 4:15 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT MON APR 17 2000
SORRY THIS IS SO LATE...THINGS HAVE BEEN ACTIVE...SO WL BE BRIEF.
BASICALLY...HAVE TSTMS ACRS WRN AND NRN SECTS OF CWA. SAT PIX SHOWS
2 MORE ROUNDS OF STMS ACRS ERN KY AND WRN VA. THE TSTMS HAVE DEC IN
INTENSITY AS THEY MV N OF THE WM FRNT HOWEVER AM SEING LTNG TO THE
PATOMIC SO WL MENTION POS TSTMS IN ALL ZNS FOR TON. ATTM SRN VA IS
SEENG SOME DECENT SUN SO THIS WL HELP TO KEEP THE AREA UNSTABLE INTO
THE EARLY EVE.
DISC...MODELS ARE IN FAIRLY GOOD AGREEMENT THRU THE PD. SO
THANKFULLY DID NOT HAVE TO MAKE TOO MANY DRASTIC CHANGES TO THE
FCST. AS EXPECTED THE SCND LOW IS DEVNG IN FAR WRN NC. AS THE UPR LVL
TROF EVER SO SLOWLY MVS INTO THE CAROLIANS TON AND THEN OFF THE CST
TUE EVE...THE SFC LOW WL PUSH E TO NR RDU AND THEN TO NR MHX TUE EVE.
THIS SETS THE FA UP FOR A VERY WET PATTERN. FLOW REMAINS E IN THE
NRN PORITON OF THE FA WHILE THE WARM SECT REGEIME WILL CONT THRU A
GOOD PART OF THE NIGHT ACRS THE FAR S. XPCT THE CONVECTIVE ACTIVITY
TO BEGIN TO DIE DOWN THIS EVE AND FOR MORE OF A GENERAL RAIN TO
DEVELOP ACRS THE AREA. 24HR MODEL QPF/S ARE SOMEWHAT IMPRESSIVE BUT
ARE DISPLACNG THE MAX PRECIP AMOUNTS IN DIFFERENT PORTIONS OF THE FA.
TEND TO BELEIVE THE ETA/AVN SOL OF THE MAX QPF IN THE W W/UPSLOPE
FLOW AIDING THE DEV. SINCE A GOOD PART OF I95 AND W AS WELL AS POINTS
N OF RIC HAVE SEEN ACT TOD...WL CONT/ISSUE A FFA FOR TON.
AS FOR TUE...AS THE LOW MVS E/SE WNDS WL SHIFT TO THE N/NE ACRS THE
FA CAUSING MOISTURE TO CONTINUE FUNNELNG INTO THE AREA. SO XPCT TO
SEE THE PRECIP CONT FOR A GOOD PART OF THE DAY ESP IN THE E. THE
RA WL END TUE NIGHT AS THE LOW AND DYNAMICS SHIFT OFF THE CST.
A WK HI RIDGE BUILDS IN FOR WED AND THUR ALLOWNG FOR DRY COND.
ANOTHER SYS APPROACHES ON FRI SO WL CONT W MENTION OF SH AND
TSTMS. THIS LOW ZIPS OFF THE CAOST FOR SAT BUT LOOKS AS THOUGH WE MAY
HAVE SOME RESIDUAL MOIST SO XPCT TO SEE LING CLDS.
AS FOR TEMPS...FOR NOW WL TREND W/GUIDANCE VALUES.
CSTL WTRS...AS THE LOW DEV AND PUSHES E...XPCT SCA COND TO DEV ALNG
THE CST AND IN THE BAY FOR TON AND TUE. WL CONT W WNDS JUST BLOW
CRHIT IN THE SND THOUGH.
.AKQ...FLOOD WATCH VAZ048-049-061>076-079>083-087 FOR TONIGHT.
SCA FOR CHES BAY FM SMITH PT S....AND CSTAL WATERS FM
FENWICK ISLAND TO CURRITUCK BEACH LIGHT.
SHADEIn the hours before
Special weather statement, Apr 17, 1:48 PM EDT, 3 hours 27 minutes before
NCZ012-013-030-VAZ060>061-065>068-070-079>081-087>089- -092-180800- AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 173 NATIONAL WEATHER SERVICE WAKEFIELD, VA 148 PM EDT MON APR 17 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 173 HAS BEEN ISSUED FOR PORTIONS OF SOUTH CENTRAL AND INTERIOR SOUTHEASTERN VIRGINIA...AND INTERIOR NORTHEASTERN NORTH CAROLINA UNTIL 8 PM EDT... IN NORTH CAROLINA 3 COUNTIES BERTIE HERTFORD NORTHAMPTON IN VIRGINIA 14 COUNTIES AMELIA BRUNSWICK CHESTERFIELD CUMBERLAND DINWIDDIE GREENSVILLE LUNENBURG MECKLENBURG NOTTOWAY PRINCE EDWARD PRINCE GEORGE SOUTHAMPTON SURRY SUSSEX IN VIRGINIA 5 INDEPENDENT CITIES COLONIAL HGTS EMPORIA FRANKLIN HOPEWELL PETERSBURG SCATTERED THUNDERSTORMS...SOME SEVERE...CONTINUE DEVELOPING ACROSS PORTIONS OF SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THESE STORMS. THE THUNDERSTORMS WILL CONTINUE INTENSIFYING AND MOVE EASTWARD DURING THE REMAINDER OF THE AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH AREA. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SAMMLER
Local storm report, Apr 17, 4:49 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
449 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
220 PM PETERSBURG VA .75 INCH HAIL
04/17/00 PETERSBURG;
220 PM PETERSBURG VA .75 INCH HAIL
04/17/00 PETERSBURG;
425 PM FORT PICKETT VA .75 INCH HAIL
04/17/00 DINWIDDIE YARD COVERED WITH HAILThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:21 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford | 29 min |
| Apr 17, 4:46 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford | 29 min |
| Apr 17, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 29 min |
| Apr 17, 6:32 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 28 min |
| Apr 17, 6:52 PM EDT | Severe Thunderstorm Warning | AKQ | Gates, Hertford | 33 min |
| Apr 17, 7:03 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.